Cephalosporins – A Friend or Foe? An Uncommon Cause for Encephalopathy: A Case Report

Vol 6 | Issue 2 | May-Aug 2020 | page: 17-19 | Vaanathi Paulvannan, Lakshmikanthcharan S, Vivekananthan P, Sivakumar MN


Author: Vaanathi Paulvannan [1], Lakshmikanthcharan S [1], Vivekananthan P [1], Sivakumar MN [2]

[1] Institute of Critical Care Medicine, Royal Care Super Specialty Hospital, Coimbatore, India 641062.

Address of Correspondence
Dr. Vaanathi Paulvannan ,
Senior House Officer, Institute of Critical Care Medicine, Royal Care Super Specialty Hospital, Coimbatore, India 641062.
E-mail: vaanathipaulvannan@gmail.com


Cephalosporins – A Friend or Foe? An Uncommon Cause for Encephalopathy: A Case Report


Background: Metabolic Encephalopathy can occur due to various causes. These causes include endocrine, toxin induced, nutritional disorders, infectious diseases and many more. One extremely under reported cause is Neurotoxicity due to antibiotics.
Case Presentation: Here we present a case of a 48-year-old woman, with known Systemic Hypertension and Chronic Kidney Disease. She developed fever which was treated with a fourth-generation cephalosporin following which she showed signs of altered sensorium. Various investigations were done which lead towards the diagnosis of Cephalosporin Induced Encephalopathy (CIE).
Conclusion: Our Case Report highlights the risk factors for developing CIE and the correct investigations to be done for any case of Encephalopathy. Even though this is not a common diagnosis, proper surveillance should be undertaken for any patient with risk factors who are treated with Cephalosporins.
Keywords: Cefepime; Cephalosporin induced Encephalopathy; Chronic Kidney Disease; Reversible Encephalopathy.


References

1. Angel MJ, Young GB. Metabolic encephalopathies. Neurol Clin. 2011; 29:837–882.
2. Frontera JA. Metabolic encephalopathies in the critical care unit. Continuum (Minneap Minn). 2012;18(3):611–39.
3. Bhattacharyya, S., Darby, R. R., Raibagkar, P., Gonzalez Castro, L. N. & Berkowitz, A. L. Antibiotic-associated encephalopathy. Neurology 86, 963–971 (2016).
4. Schlidt K, Kadlec A, Bhandari S, Jha P. Cefepime-induced Neurotoxicity: Five Cases Reported in a Single Institution. Cureus. 2018; DOI 10.7759/cureus.3666.
5. Roncon-Albuquerque R Jr, Pires I, Martins R, Real R, Sousa G, von Hafe P: Ceftriaxone-induced acute reversible encephalopathy in a patient treated for a urinary tract infection. Neth J Med 2006;67: 72–75.
6. F. J. Capparelli, M. F. Diaz, A. Hlavnika, N. A. Wainsztein, R. Leiguarda, M. E. Del Castillo: Cefepime- and cefixime-induced encephalopathy in a patient with normal renal function. Neurology Dec 2005, 65 (11) 1840
7. Tamune H, Hamamoto Y, Aso N, Yamamoto N. Cefepime‐induced encephalopathy: Neural mass modeling of triphasic wave‐like generalized periodic discharges with a high negative component (Tri‐HNC). Psychiatry and Clinical Neurosciences. 2018Dec;73(1):34–42.
8. Suzuki S, Naito S, Numasawa Y, et al. Encephalopathy induced by high plasma and cerebrospinal fluid ceftriaxone concentrations in a hemodialysis patient. Intern Med Tokyo Jpn. 2019; 58:1775‐1779.


How to Cite this Article: Paulvannan V, Lakshmikanthcharan S, Vivekananthan P, Sivakumar MN | Cephalosporins – A Friend or Foe? An Uncommon Cause for Encephalopathy: A Case Report | Journal of Anaesthesia and Critical Care Case Reports | May-August 2020; 6(2): 17-19.


(Abstract) (Text HTML) (Download PDF)